Did you know that codeine is an opiate? Did you realize that, depending on the substance the manufacturer mixes it with, it may be a Schedule II, III, IV, or V drug? Because it’s so easy to obtain, people sometimes forget that the substance changes to morphine in the liver. Since it’s difficult to gauge the strength of this change, the use of the drug is dangerous.

Which Medications Contain Codeine?

There is a broad range of products that feature the substance. Examples include Cotabflu, Pediatuss, Maxiflu CD, and Poly-Tussin AC. If you mix prescription cold and flu medications, it’s possible to heighten the opiate dose without knowing it. A slight overdose can result in feelings of floating and mild euphoria.

What Does Abuse Look Like?

Man looking sad with hands to face feels like he is addicted to codeine.
Someone may feel more sociable and talkative after experiencing an unexpected high. People frequently try to repeat these sensations by continuing to overuse the medications with the substance. They may ask for refills of cold medications with codeine for this purpose. But before long, they build up a tolerance to the drug.

To heighten the effect, they may try to boost the feeling by combining the substance with antihistamines. Some antihistamines have a mild sedative effect, which increases the sensation of floating. Another pairing involves acetaminophen, which carries the risk of liver damage. When people overdose on both substances, the results could be serious.

Eventually, codeine, even with other chemical boosts, can be too tame for people struggling with substance abuse tendencies. The move from this drug to the more powerful opiates such as oxycodone happens easily. The slippery slope continues with a potential for using illegal heroin or morphine. Some combine codeine with these drugs, which can lead to breathing cessation resulting in death.

Getting Help for an Addiction

Unlike morphine, oxycodone, and heroin, someone dealing with a codeine addiction doesn’t always seek help. They feel that the drug has to be safe if doctors are quick to write prescriptions for it. They don’t immediately realize they need help even as they increase this opiate’s dose or add other drugs. By the time they find out that this drug is addictive, they may already suffer manifestations of abuse.

Undergoing opiate detox is the right first step. Because the substance metabolizes in the liver to become morphine, as mentioned previously, withdrawal may be on the same level as with heroin. Common side effects include nausea, chills, itch, heart rate spikes or drops, severe mood swings, and muscle cramps. During a medically supervised detox process, experts intervene to ensure physical comfort and consistent vital signs.

However, there is more that a detox facility provides. You will be able to:

  • Participate in specialized programs for opiate abuse
  • Receive expert therapist attention to help you overcome discomfort
  • Enjoy counseling along gender lines to support your specific needs
  • Get multi-drug withdrawal assistance if needed
  • Prepare for rehab, which offers the life and coping skills for lasting sober recovery.

Undergoing detox sounds scary for many people dealing with an addiction. It doesn’t have to be that way. In fact, many program participants express surprise at the welcoming, cozy surroundings they see on arrival. They expect a sterile, hospital setting but find a comfortable home instead.

Overcome Your Codeine Addiction Today

The medical staff works hard to provide a friendly welcome that gives you all the comforts you need to relax during a safe detox. From there, it’s possible to lay the foundation for rehab and take the first steps toward recovery. Don’t let dependence on a deceptively safe opiate ruin your life. Contact the addiction counselors at Serenity House Detox to set up your appointment with your new destiny. Dial 866-294-5306 now!